Smoking Cessation Drug Tied to Increased Cardiovascular Risk
WEDNESDAY, Dec. 27, 2017 -- Individuals taking varenicline for smoking cessation appear to be at increased risk of cardiovascular but not neuropsychiatric events, according to a study published online Dec. 20 in the American Journal of Respiratory and Critical Care Medicine.
Andrea S. Gershon, M.D., from the Sunnybrook Health Sciences Centre in Toronto, and colleagues assessed the risks of cardiovascular and neuropsychiatric events in the first 12 weeks after varenicline receipt among 56,851 new users (from Sept. 1, 2011, to Feb. 15, 2014) in a real-world setting.
The researchers found that 6,317 cardiovascular and 10,041 neuropsychiatric hospitalizations and emergency department visits occurred from one year before to one year after receipt of the drug. In the 12 weeks after varenicline receipt, the incidence of cardiovascular events was 34 percent higher compared with the remaining observation period. Even in those without any history of previous cardiovascular disease, the findings remained consistent in sensitivity analyses. For neuropsychiatric events, the relative incidence was marginally significant in primary analyses (1.06; 95 percent confidence interval, 1.0 to 1.13) but not in all sensitivity analyses.
"Varenicline appears to be associated with an increased risk of cardiovascular but not neuropsychiatric events," the authors write.
© 2020 HealthDay. All rights reserved.
Posted: December 2017
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
- Monthly Update Archive
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.